CSN Login
Members Online: 7

Depression, Loss of Appetite and Tamoxifan? Is there a link?

Jobi's picture
Jobi
Posts: 211
Joined: Jan 2012

Hi, Ladies,

It has been a while since I have been on the site. I started working this past week,which is tiring in itself, but I have had questions about Tamoxifan for a while. I asked my oncologist about the body pain, fatique, and weight loss. I feel horrible because she basically ignored what I was saying by singing the praises of Tamoxifan and how wonderfully many people tolerate it. She did suggest going off of it for 30 days, but I do hesistate to do that.

I have daily body pain, now depression has set in, and I have even vomited a couple of times. Chemo brain is awful. Can any of you share your experiences with this drug?

Thanks,

Dorene

teresa41's picture
teresa41
Posts: 453
Joined: Jun 2009

I started it in december 2009 i talked to my oncoligist in july and told him no more for me i got off of it i was tired of the fatigue depression bone pain and for me lot of weight gain .i can say i feel better since i stopped it. We are all different but for me i got tired of being tired depressed and the weight and aches and pains 3 years was enough for me. I hope it gets better for you.

Best wishes

Teresa

TraciInLA's picture
TraciInLA
Posts: 1855
Joined: Jul 2009

I'm sorry for all you're going through, and for how dismissive your oncologist seems to be....In my experience, oncologists can sometimes be so laser-focused on fighting cancer that they don't always take enough time and care with side effects or symptoms that aren't related to cancer.

Are you sure you're not just plain sick, or perhaps some of it may be your body's reaction to the stress of everything you've been through? I might suggest you see your regular doctor, who won't be so focused on singing the praises of Tamoxifen, and might be more willing to see the bigger picture of your health.

I'll share my experience: I've been on Tamoxifen for nearly 3 years now, and the only major side effect I have from it is hot flashes -- I take vitamin E (with my doctors' blessings), and it helps keep those from getting too bad.

I haven't gained weight, but I was overweight already before treatment, and I do feel Tamoxifen makes it much more difficult to lose weight. I don't have any body pain, changes in mood, or changes in appetite.

Dorene, please check in with another of your doctors who hopefully will be more willing to work with you to see if there's another answer to your symptoms before you decide to go off the Tamoxifen.

Big hug to you,

Traci

P.S. Every time I see your picture, I keep meaning to tell you -- I LOVE the dress you're wearing! The colors and the pattern are just so pretty, and you look so beautiful in it!

New Flower
Posts: 4060
Joined: Aug 2009

Sorry for your problems which could be a combination of multiple events
I am not surprised by reaction of your oncologist
Usually Tamoxinen make people hungry and eat more. It even used by body builders to gain weight
Fatigue and depression yes

VickiSam's picture
VickiSam
Posts: 8314
Joined: Aug 2009

..

wirak
Posts: 22
Joined: Jul 2012

I started Tamofixin about 4 weeks ago. Hot flashes and fatigue are the worst symptoms for me, but I also tend to get teary-eyed a lot more easily, and my appetite has definitely decreased. I have to force myself to eat just because I need to eat. I don't know if all this is related to the drug or not, or if it is just the effects of coming off chemo. I hope you can convince your onc to listen to your concerns.

CypressCynthia's picture
CypressCynthia
Posts: 4010
Joined: Oct 2009

First of all, I say kudos for not going off the tamoxifen. Non-compliance continues the be one of the biggest obstacles to survival. I would try really hard to manage your adverse effects before ever considering doing that. I believe strongly that is part of why I am still here after 25 years!

Second, don't dismiss your symptoms lightly. You have just perfectly described depression (body pain, fatigue, weight loss, etc). Depression/anxiety is much more common in breast cancer patients (about 25% more common). Ask your oncologist about an antidepressant if you are feeling too bad. See:
Depression and Cancer
http://www.cancer.org/Treatment/TreatmentsandSideEffects/EmotionalSideEffects/AnxietyFearandDepression/anxiety-fear-and-depression-depression

Third, make sure that if you try an antidepressant, you try one approved by your oncologist as some (paxil, prozac, welbutrin come to mind) should not be take with tamoxifen because they can decrease the effectiveness of the drug. See:
Antidepressants and Tamoxifen
http://www.health.harvard.edu/newsletters/Harvard_Mental_Health_Letter/2010/June/antidepressants-and-tamoxifen

Finally, I did have fatigue and weight gain (not loss) with tamoxifen. I stayed the course because I knew how important the drug was in treating my ER+ tumor. In fact, I stayed on it 7 years, because in the 1980's noone knew how long I should stay on it.

If your symptoms persist and your physician is not responsive, please get a second opinion. I love my onc, but over 25 years, I have seeked a second opinion from time to time. My onc seems to appreciate this and always wants to know any new ideas that other physicians have. A good physician will welcome a second opinion.

Also, your weight loss may be something else and is a little unusual in my mind. Anyone else have weight loss with tamoxifen? It may be worthwhile to get a good general checkup and check your thyroid, etc.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network